Trouble Swallowing Meds.

care4turtlesNovember 13, 2012

Along with the many things that my Mother has trouble with, the newest one is swallowing. I was breaking her meds in half and now she's soaking them in water and taking them like a shot of whiskey. Any suggestions? Thanks, Laura

Thank you for reporting this comment. Undo
mxyplx

Mash the tabs to powder between 2 spoons then add some honey and stir it up.

My mom did that for me when I was too young to swallow tabs. So I did the same for my kids. :-)

    Bookmark   November 14, 2012 at 11:14PM
Thank you for reporting this comment. Undo
ogoopogo

Flavored Yogurt works great as well Did that when my daughter @ 3 had to take mega pills daily. Favorite jam works good too.

    Bookmark   November 14, 2012 at 11:58PM
Thank you for reporting this comment. Undo
sushipup1

Or small portions of applesauce.

    Bookmark   November 15, 2012 at 12:08AM
Thank you for reporting this comment. Undo
care4turtles

Well, The crushing of the pain pills and taking in water has caused ulcers in her mouth. So, we're actually back to taking whole tablets, but the struggle makes her gag.
She's a 76 year old Cancer survivor. It's been 15 years now, but the radiation used to save her life has compromised her entire being. This year has been the worst. She is bedridden and is loosing the will to eat because of this swallowing problem.... I'm sad and feeling pretty helpless......

    Bookmark   November 15, 2012 at 11:31AM
Thank you for reporting this comment. Undo
CA Kate

Have you tried asking the pharmacy to provide:
Smaller pills
Liquid
Chewable?

We've gone to as many chewable as possible... many are like gummy candy.

    Bookmark   November 16, 2012 at 10:00PM
Thank you for reporting this comment. Undo
emma

Some pills should not be crushed because they are time released. I think drinking water to moisten the mouth and throat before I swallow a large pill helps.

    Bookmark   November 18, 2012 at 12:14PM
Thank you for reporting this comment. Undo
jannie

Consult your local pharmacist. Perhaps liquid versions are available. They may taste bad but at least they'll go down.

    Bookmark   November 25, 2012 at 8:54AM
Thank you for reporting this comment. Undo
care4turtles

She passed away the day before Thanksgiving.

    Bookmark   November 25, 2012 at 2:45PM
Thank you for reporting this comment. Undo
sushipup1

Oh, I am so sorry for your loss. My deepest sympathies to you and the family. It sounds like you did a wonderful job of helping her. May you have good memories.

    Bookmark   November 25, 2012 at 4:15PM
Sign Up to comment
More Discussions
Nutritious Meals for 86 year old
Greetings--DH and I just moved DH mom in with us as...
patty2430
Missing
It was on the kitchen sink last night right after dinner...
mxyplx
Just passing some info on.
Maybe this will help someone else. Took us a long time...
cathyid
Medicare & Lidocaine Patches
My 90 y.o. mom has been using Lidocaine patches for...
patrice607
Do you ever have a day that just goes well?
Today was one of those days. I was at mom's to get...
junebug1961
© 2015 Houzz Inc. Houzz® The new way to design your home™